Iowa, 2021

Drought in Iowa, May 1 to 31, 2021

May 1 to 31, 2021 · NWS DMX · 4 events in 4 counties and zones

Below normal rainfall and above normal temperatures led to continued drought conditions in portions of northwest Iowa.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Below normal rainfall and above normal temperatures led to continued drought conditions in portions of northwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 30, 10:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 30, 10:46 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1146 PM CDT Fri Apr 30 2021

.DISCUSSION.../Tonight through Friday/
Issued at 211 PM CDT Fri Apr 30 2021

The quiet and gorgeous weather today belies a somewhat active
forecast for the next several days. Highlights:

- High fire danger on Saturday. See FIRE WEATHER discussion below
  for additional details.
- Warm and windy Saturday, continued mild with increasing clouds
  Sunday.
- Rain chances return at times late Sunday into Tuesday.
- Cooler from Monday through the bulk of next week.

Zonal steering flow will keep things dry for the next couple of
days, while at the surface a weak cool front pushes across the
Dakotas and western Minnesota tonight, then stalls just
north/northwest of Iowa on Saturday. With the trough to our north
and west and a large, retreating surface high pressure area well
to our southeast, the pressure gradient will be maximized across
Iowa and deep mixing will allow winds to turn to the southwest
and increase substantially. Current forecast advertises sustained
winds of around 25 mph during much of the day Saturday, with gusts
to around 35 mph at times. Winds will likely be somewhat less in
our far northern counties closer to the trough, however. These
conditions should allow for maximized warming with temperatures
soaring well into the 80s, and pushing 90 in parts of our north
and west to kick off the month of May. The hot and dry conditions
and strong winds will support a high fire danger as well, which is
discussed in more detail in the FIRE WEATHER section below.

On Saturday night winds will abate somewhat as mixing falls off
with sunset, but remain organized and moderate from the southwest
due to the persistent pressure gradient in place. On Sunday and
Sunday night a subtle 500 mb shortwave trough will then move over
the region, allowing the old surface front to slowly sag
southeastward over our service area. The shortwave will also bring
weak forcing and allow for the development of some showers and
thunderstorms, primarily near the focal point of the slowly
advancing frontal zone. Severe weather is not anticipated however.
On Monday and Tuesday subsequent mid-level waves will move
overhead, pushing the surface front further southeast past our
area and resulting in lingering rain chances slowly clearing out
to the southeast as well. There is uncertainty as to how long the
rain will remain in our area before moving out, but certainly
Monday appears likely to be a gray and damp day, and Tuesday may
be much the same especially in our southeastern counties. This
scenario will also promote a reinforcement of cooler air flowing
into the region, with highs generally in the 60s for much of next
week.

&&

.AVIATION.../For the 06Z TAFS through 06Z Saturday night/
Issued at 1145 PM CDT Fri Apr 30 2021

Little change in thinking since 00z. Confidence in VFR conditions
is high through the period with nothing beyond spotty mid and
high level cloudiness. The biggest sensible weather impacts will
be wind with LLWS developing shortly as winds aloft increase
overnight. This will then lead to gusty SW winds into peak mixing
by afternoon with some gusts over 30kt anticipated. LLWS may then
develop once again toward the end of the period.

&&

.FIRE WEATHER...
Issued at 211 PM CDT Fri Apr 30 2021

Strong southwest winds are forecast on Saturday, with sustained
speeds approaching 25 mph and gusts to around 35 mph at times. In
addition temperatures will soar well into the 80s, perhaps
approaching 90 in some northern and western areas, and pushing
relative humidity values down into the 20s during the afternoon.
Minimum RH values and forecast winds meet Red Flag Warning
criteria, however, overall curing values are too low to warrant a
warning given the relatively advanced state of most vegetation at
this time of the season. Nevertheless, fire weather partners
indicate some late-greening fuels remain quite susceptible to
burning, particularly wild/long-stem grasses and some agricultural
fuels, as well as brush and debris from the derecho last year,
and these fuels may ignite easily and support quick spreading of
any fires. This is particularly true given the distinct lack of
recent spring rains, with some parts of Iowa experiencing one of
their driest Aprils on record, mainly across the north/northwest
third or so of the state. Given these various factors, and the
assessment of an overall high fire danger on Saturday, have issued
a Special Weather Statement to highlight the risk and will
continue messaging it via other products and avenues as well. It
is possible a Red Flag Warning could still be issued overnight for
Saturday, and in any event burning is strongly discouraged.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Lee
AVIATION...Small
FIRE WEATHER...Lee
Hazardous weather outlook, Apr 30, 2:36 PM CST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
336 PM CDT Fri Apr 30 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
336 PM CDT Fri Apr 30 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

High fire danger due to gusty winds, dry humidity and very warm
temperatures can be expected on Saturday.

Isolated to scattered thunderstorms are possible late Sunday
afternoon into early Monday, but severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KLP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Emmet

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Emmet forecast zone
Reported by
Drought Monitor
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Severe drought persisted across portions of Emmet County during May. Precipitation remained below normal for the month with above normal temperatures.

Drought, Kossuth

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kossuth forecast zone
Reported by
Drought Monitor
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Severe drought persisted across far western portions of Kossuth County during May. Precipitation remained below normal for the month with above normal temperatures.

Drought, Pocahontas

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Pocahontas forecast zone
Reported by
Drought Monitor
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Severe drought persisted across portions of Pocahontas County during May. Precipitation remained below normal for the month with above normal temperatures.

Drought, Palo Alto

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Palo Alto forecast zone
Reported by
Drought Monitor
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Severe drought persisted across portions of Palo Alto County during May. Precipitation remained below normal for the month with above normal temperatures.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957633, 957634, 957635, 957636.